[Skip to Content]
[Skip to Content Landing]
Article
December 1948

JARISCH-HERXHEIMER REACTION IN NEUROSYPHILIS TREATED WITH PENICILLIN

Author Affiliations

ANCON, PANAMA CANAL ZONE; Assistant Professor of Neurology and Psychiatry, Southwestern Medical College DALLAS, TEXAS

From the Johns Hopkins University and the United States Public Health Service, Venereal Disease Research and Post-Graduate Training Center.

Arch Intern Med (Chic). 1948;82(6):611-622. doi:10.1001/archinte.1948.00220290095007
Abstract

IN NEUROSYPHILIS an early reaction to the administration of spirocheticidal drugs (the Jarisch-Herxheimer reaction) may take one or both of two forms: a transient rise in temperature during the first twenty-four hours after administration of the drug or an exacerbation of mental symptoms or neurologic sign during the first few days.

Febrile reactions have been observed after the administration of arsenical drugs, bismuth and, more recently, penicillin. The literature contains only brief comments concerning the incidence and severity of fever after the use of these drugs.

Symptomatic Herxheimer reactions occur not only after the administration of spirocheticidal drugs but also during fever therapy (especially induced malaria). The variety of manifestations observed is related to the type of neurosyphilis. For example, in patients with dementia paralytica there may occasionally occur exacerbations of the existing psychoses or the development of new symptoms. Confusion, agitation, hallucinations and convulsions may sometimes develop. In persons

First Page Preview View Large
First page PDF preview
First page PDF preview
×